Wyoming, 2022

High Wind in Wyoming, May 10, 2022

May 10, 2022 · NWS RIW · 1 event in 1 county or zone

A 58 mph wind gust was recorded at the ASOS site at the Southwestern Wyoming Regional Airport to the east of Rock Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 58 mph wind gust was recorded at the ASOS site at the Southwestern Wyoming Regional Airport to the east of Rock Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 10:15 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, May 10, 10:15 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1115 AM MDT Tue May 10 2022

.SHORT TERM...(Today through Wednesday)
Issued at 230 AM MDT Tue May 10 2022

A developing closed low will dig over northern CA this morning,
deepening the longwave trough. This will back the flow aloft in a
more southwesterly direction over the Cowboy State today. The
supporting jet of this trough will also be over the state today and
Wednesday, which will lead to the following impacts. Any shower or
thunderstorm activity today will be very isolated and be mainly
confined to northwestern portions. This will be due to the drier air
that has been advected over much of forecast area. This is also
reflected in precipitable water (PW) values being 50 to 75 percent
of normal. However, this will change this afternoon as mid level
moisture increases and leads to partly to mostly cloudy skies. PW
values will return to 75 to 100 percent of normal by 00Z Wednesday.
South to southwest winds will increase by mid to late morning again
across southern portions, as a result of the backing winds aloft.
These winds will spread east of the Divide by midday. Gusts of 25 to
40 mph will occur once again this afternoon, with the stronger winds
occurring over the Wind Corridor. These winds will also cause
temperatures to rise, with 60s returning to areas east of the Divide
and Sweetwater County despite the cloud cover.

Winds will subside by sunset this evening, with a northerly push
occurring through the Bighorn Basin and Johnson County. Gusty winds
will occur in the former area. These winds will reach central
portions by 06Z and gradually become light and variable by 12Z
Wednesday. Overcast skies will be in place tonight from southern
Lincoln County to the Bighorn Basin and Johnson County. This will
allow for temperatures to stay above freezing east of the Divide,
but western portions can expect freezing temperatures once again
tonight.

South to southwest winds will increase again across southern
portions late Wednesday morning and impact western portions by
midday. These winds over the Wind Corridor will cross the Divide by
this time as well, spreading into eastern portions of the Wind River
Basin through the afternoon. Gusts of of 30 to 45 mph will occur in
these areas. Conditions will remain mainly dry Wednesday, with
isolated showers possible over western portions. This will be a
precursor to the likely convection Wednesday night. More on this in
the next section. This pattern will allow for daytime temperatures
to continue to rise, with highs in the 60s to 70s for areas east
of the Divide and across the south.

.LONG TERM...Wednesday night through Monday
Issued at 230 AM MDT Tue May 10 2022

Wednesday night a 500mb shortwave/closed low rises up from southern
NV and 700mb winds become southeasterly bringing in moisture from
the High Plains. In response instability increases east of the
Divide with the highest CAPE values around 1000J/kg in Natrona and
Johnson Counties. Good upper-level support, instability, and sfc
convergence will lead to convective development overnight. A frontal
boundary will develop with good fgen in Natrona and Johnson
Counties. It's likely storms will be rotating in the vicinity of
this boundary with good helicity along and north of it. Tornado
threat should be low since storms will be elevated, thus the main
threat will be hail. Thursday morning through the afternoon will be
the timeframe for widespread precip as the trough axis passes
through. 700mb temps only drop to -3C at best, so lower elevations
will see rain in the morning, with rain and isolated thunderstorms
in the afternoon thanks to some daytime heating and instability.

Next shortwave arrives on Friday back to back with the previous
system. This will be a quick moving shortwave that could provide a
short burst of light precip for western mountains and the northern
half of the CWA. Yellowstone and western mountains could pick up a
few inches of snow at most with this system, but travel impacts
should be minimal with most of the precip falling during the day.
Cody to Greybull could see a light shower at most. Widespread cloud
cover should moderate temps on Thursday and Friday with highs only
in the upper 50s and low 60s for most lower elevations. Friday
afternoon will be a windy day with gusts of 30mph across the area
and approaching 50mph along the Wind Corridor from Rock Springs
to Casper. A major warmup begins on Saturday with 80s possible
early next week thanks to an amplified ridge and plentiful
sunshine. Monday afternoon weak mid-level energy and dewpoints
around 40F should be sufficient for isolated thunderstorms,
especially around mountains. This would likely be pulse storms
that downdraft themselves out quickly, so severe weather does not
look possible at this point in time. Winds from Saturday through
Monday should be fairly benign with the Wind Corridor seeing the
strongest winds and only gusts of 20mph on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1115 AM MDT Tue May 10 2022

With a storm system developing over California today and tomorrow,
mid-level flow is becoming more southwesterly this afternoon, and
southerly tomorrow.  Some mid-level clouds will persist over western
WY as a result today, with isolated showers possible from about KJAC
northward through the afternoon.  VFR conditions are most likely,
with isolated MVFR under and around any showers. Gusty south-
southwest wind will develop this afternoon as well, with most areas
seeing gusts 20+ kts, with some 35-40 kts possible across southwest
into central WY.  Scattered mid- and high-level clouds will persist
overnight as winds decrease as well.  Southerly gusty flow will
increase early Wednesday afternoon from southern into central WY,
with northerly flow across northern WY.  Late Wednesday afternoon
into the evening will see isolated showers and thunderstorms as the
storm system approaches WY.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 230 AM MDT Tue May 10 2022

Mainly dry conditions and warmer temperatures for much of the area
today. The main issue today and Wednesday will be south to
southwest winds gusting 25 to 45 mph for much of the area. The
strongest winds will occur over zones 279/289. Fire conditions
will be elevated, due to a combination of these winds and RH
values in the upper teens to lower 20s. Any shower activity will
be confined to zone 140 today, with more isolated activity west of
the Divide Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...McDonald
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 10, 1:30 AM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MDT Tue May 10 2022

WYZ001>020-022>030-110830-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MDT Tue May 10 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions will be possible across southern
portions, due to low humidity and south to southwest winds gusting
to 35 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Elevated fire weather conditions are possible for southern
portions due to low humidity and south-southwesterly winds
gusting 25 to 40 mph.

Thursday through Friday...A couple of systems bring showers and
possible thunderstorms to the area. It will remain breezy as gusts
of 30 mph are possible for most of the area. Wind gusts in excess
of 40 mph are possible from Rock Springs to Casper Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
May 10, 12:53 PM MST
Where
East Sweetwater County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025952.